Whenever someone takes a medication in a way other than prescribed, such as snorting Vyvanse, they subject their body and brain to various dangers and potential health risks. While some of the health risks may be mild or slightly uncomfortable, others can be dangerous, even life-threatening.
Vyvanse, the brand name for lisdexamfetamine (LDX), can be habit-forming when a person takes a larger-than-recommended dose, if it is taken more frequently than prescribed or if it is taken in a different manner other than specified.
Snorting Vyvanse can be dangerous, even for individuals who take the medication for a legitimate medical purpose. Taking too much Vyvanse can cause the drug to no longer be effective at controlling the symptoms of the conditions it treats, such as attention-deficit/hyperactivity disorder (ADHD) and specific eating disorders.
Why Do People Snort (Insufflate) Vyvanse?
Some people believe that Vyvanse is like other ADHD medications and can be abused to produce a sense of euphoria, help with studying, improve concentration and increase energy. Although ADHD medications have been stigmatized as “smart drugs”, they do not make someone smarter.
Research has shown that extended abuse of drugs, such as Vyvanse, can cause the deterioration of specific brain cells thought to be related to memory and thought processing.
24/7 free and confidential calls
Reclaim Your Life.
Call now to talk with a treatment specialist about your recovery options.
Why Snorting Vyvanse Is Different From Snorting Other Stimulants
Vyvanse is a prodrug stimulant, which means that it will remain inactive in the human body until it is metabolized and broken down so that it can interact with the receptors in the central nervous system. Once enzymes released by the digestive tract chemically modify Vyvanse, it is converted to dextroamphetamine (a highly potent stimulant) and l-lysine (a naturally occurring amino acid) and released into the bloodstream.
Because Vyvanse must be chemically altered to have any effect, it has a delayed onset of effects compared to other stimulants, making its abuse potential considerably lower. However, some individuals may still try to abuse Vyvanse by crushing the pill and mixing it into a solution with water or other liquids to snort or inject it.
One study found that individuals who administered Vyvanse intranasally experienced the effects of the drug at the same rate as oral consumption. Because the effects of Vyvanse are delayed in both nasal and oral administration, the only way to increase the intensity of the drug’s effects is to take an excessively large dose, which significantly increases the risks of adverse side effects.
Potential Side Effects Of Snorting Vyvanse
Vyvanse consumption can cause many different side effects which tend to increase in number and severity the longer the drug is abused. Side effects of Vyvanse abuse can include:
- feeling anxious or jittery
- stomach pain
- constipation or diarrhea
- nausea and vomiting
- loss of appetite
- weight loss
- excessive sweating
In more severe cases of Vyvanse abuse, individuals may also experience side effects such as:
- fast or pounding heartbeat
- uncontrollable shaking of the body
- chest pain
- slow or difficult speech
- mood swings
- reddening of the skin
- difficulty falling or staying asleep
- unusual changes in personality or behavior
- serious heart problems, such as stroke or heart attack
- sudden death
When someone insufflates (snorts) Vyvanse, they increase the risk of these side effects. In addition to the effects of the drug, snorting Vyvanse powder through the nose can cause significant damage to the lining of the nostrils (mucous membrane) and the nasal passageways. Continued snorting may lead to loss of sense of smell and deterioration of the roof of the mouth (soft palate).
Can Snorting Vyvanse Cause An Overdose?
Abusing Vyvanse in any way, including snorting the drug, can lead to overdose. Vyvanse overdose is just as likely to occur whether someone has abused the drug once or several times.
The prodrug nature of Vyvanse can increase someone’s chance of overdose. If a person snorts the drug believing that they will feel its effects more quickly, but then experiences the delayed onset because it was not broken into its active chemical components, they may take more of the drug.
Increasing the amount of Vyvanse taken at one time can cause there to be too much of the drug in the body for it to process, resulting in a toxic reaction also known as overdose.
Possible signs of Vyvanse overdose include:
- feelings of panic
- nausea and vomiting
- rapid, shallow breathing
- coma and possibly sudden death
It is never recommended for someone who has regularly abused Vyvanse to suddenly stop taking the medication, as this can lead to the onset of acute withdrawal. Vyvanse withdrawal symptoms are most commonly opposite of the drug’s effects and may include feelings of fatigue, depression, and anxiety.
Signs Of Vyvanse Abuse And Addiction
When someone begins to abuse Vyvanse regularly, their typical behaviors can noticeably change. It is essential to know the signs that could indicate someone is abusing a substance such as Vyvanse because the sooner these behaviors are addressed the easier they typically are to manage.
Common signs of stimulant abuse and drug-seeking behaviors include:
- obtaining Vyvanse without a prescription
- pretending to have ADHD symptoms or an eating disorder to get a Vyvanse prescription
- continuing to go to different doctors or “doctor shopping” to collect more than one Vyvanse prescription
- becoming alienated from friends and family
- ignoring responsibilities at work, school or home
- continuing Vyvanse abuse despite potential risks to self and others
If you’ve noticed any of these behavioral patterns in yourself or a loved one, it may be time to ask for help. Avoiding and ignoring these signs of abuse will allow them to grow, pulling the person abusing the substance further into the addiction cycle, making it more difficult to break and more dangerous.
Treatment For Vyvanse Abuse And Addiction
Effective drug abuse treatment should be a slow and steady process that takes the whole person, body, mind and spirit, into account. Every part of the recovery process is vital to instill a new way of life.
The Vyvanse abuse and addiction treatment programs at Addiction Campuses work to provide individuals with the life skills and tools they will need to help them better understand themselves and their addictive behaviors.
Our inpatient addiction treatment programs offer a safe place to develop healthy habits and useful coping skills so individuals can create a strong foundation for a successful and substance-free life.